Skip to main content
Log in

Fractional damping enhances chaos in the nonlinear Helmholtz oscillator

  • Original paper
  • Published:
Nonlinear Dynamics Aims and scope Submit manuscript

Abstract

The main purpose of this paper is to study both the underdamped and the overdamped dynamics of the nonlinear Helmholtz oscillator with a fractional-order damping. For that purpose, we use the Grünwald–Letnikov fractional derivative algorithm in order to get the numerical simulations. Here, we investigate the effect of taking the fractional derivative in the dissipative term in function of the parameter \(\alpha \). Our main findings show that the trajectories can remain inside the well or can escape from it depending on \(\alpha \) which plays the role of a control parameter. Besides, the parameter \(\alpha \) is also relevant for the creation or destruction of chaotic motions. On the other hand, the study of the escape times of the particles from the well, as a result of variations of the initial conditions and the undergoing force F, is reported by the use of visualization techniques such as basins of attraction and bifurcation diagrams, showing a good agreement with previous results. Finally, the study of the escape times versus the fractional parameter \(\alpha \) shows an exponential decay which goes to zero when \(\alpha \) is larger than one. All the results have been carried out for weak damping where chaotic motions can take place in the non-fractional case and also for a stronger damping (overdamped case), where the influence of the fractional term plays a crucial role to enhance chaotic motions. We expect that these results can be of interest in the field of fractional calculus and its applications.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16

Similar content being viewed by others

References

  1. Yang, X.: General Fractional Derivatives: Theory, Methods and Applications. CRC Press, New York (2019)

    Book  Google Scholar 

  2. Wang, Z., Huang, X., Zhao, Z.: Synchronization of nonidentical chaotic fractional-order systems with different orders of fractional derivatives. Nonlinear Dyn. 69, 999–1007 (2012)

    Article  MathSciNet  Google Scholar 

  3. Ezz-Eldien, S.S., Doha, E.H., Baleanu, D., Bhrawy, A.H.: A numerical approach based on Legendre orthonormal polynomials for numerical solutions of fractional optimal control problems. J. Vib. Control 23, 16–30 (2017)

    Article  MathSciNet  Google Scholar 

  4. Baleanu, D., Wu, G.C., Bai, Y.R., Chen, F.L.: Stability analysis of Caputo-like discrete fractional systems. Commun. Nonlinear Sci. Numer. Simulat. 48, 520–530 (2017)

    Article  MathSciNet  Google Scholar 

  5. Yang, X.J., Gao, F., Srivastava, H.M.: New rheological models within local fractional derivative. Rom. Rep. Phys. 69(3), 113 (2017)

    Google Scholar 

  6. Khennaoui, A., Ouannas, A., Bendoukha, S., Grassi, G., Pierre Lozi, R., Pham, V.: On fractional-order discrete-time systems: Chaos, stabilization and synchronization. Chaos Solitons Fractals 119, 150–162 (2019)

    Article  MathSciNet  Google Scholar 

  7. Zhang, S., Liu, L., Xue, D., Chen, Y.: Stability and resonance analysis of a general non-commensurate elementary fractional-order system. Fract. Calc. Appl. Anal. 23, 183–210 (2020)

    Article  MathSciNet  Google Scholar 

  8. He, J.H., Ji, F.Y.: Two-scale mathematics and fractional calculus for thermodynamics. Thermal Sci. 23, 2131–2133 (2019)

    Article  Google Scholar 

  9. Ionescu, C., Lopes, A., Copot, D., Machado, J.T., Bates, J.H.T.: The role of fractional calculus in modeling biological phenomena: a review. Commun. Nonlinear Sci. Numer. Simulat. 51, 141–159 (2017)

    Article  MathSciNet  Google Scholar 

  10. Niu, J., Liu, R., Shen, Y., Yang, S.: Chaos detection of Duffing system with fractional-order derivative by Melnikov method. Chaos 29, 123106 (2019)

    Article  MathSciNet  Google Scholar 

  11. He, S., Sun, K., Peng, Y.: Detecting chaos in fractional-order nonlinear systems using the smaller alignment index. Phys. Lett. A 383, 2267–2271 (2019)

    Article  MathSciNet  Google Scholar 

  12. Jiménez, S., González, J.A., Vázquez, L.: Fractional Duffing’s equation and geometrical resonance. Int. J. Bifurc. Chaos 23, 1–13 (2013)

    Article  MathSciNet  Google Scholar 

  13. Sun, H., Zhang, Y., Baleanu, D., Chen, W., Chen, Y.: A new collection of real world applications of fractional calculus in science and engineering. Commun. Nonlinear Sci. Numer. Simulat. 64, 213–231 (2018)

    Article  Google Scholar 

  14. Velasco, M.P., Usero, D., Jiménez, S., Vázquez, L., Vázquez-Poletti, J.L., Mortazavi, M.: About some possible implementations of the fractional calculus. Mathematics 8, 893 (2020)

    Article  Google Scholar 

  15. Yang, X.J., Baleanu, D., Gao, F.: New analytical solutions for Klein–Gordon and Helmholtz equations in fractal dimensional space. Proc. Rom. Acad., Ser. A: Math. Phys. Tech. Sci. Inf. Sci. 18, 231–238 (2017)

    MathSciNet  MATH  Google Scholar 

  16. Ouannas, A., Almatroud, O.A., Khennaoui, A.A., Alsawalha, M.M., Baleanu, D., Huynh, V.V., Pham, V.-T.: Bifurcations, hidden chaos and control in fractional maps. Symmetry 12, 879 (2020)

    Article  Google Scholar 

  17. Wang, Z., Shiri, B., Baleanu, D.: Discrete fractional watermark technique. Front. Inform. Technol. Electron. Eng. 21, 880–883 (2020)

    Article  Google Scholar 

  18. Atangana, A., Gómez-Aguilar, J.F.: Decolonisation of fractional calculus rules: breaking commutativity and associativity to capture more natural phenomena. Eur. Phys. J. Plus 133, 1–23 (2018)

    Article  Google Scholar 

  19. Diethelm, K., Ford, N.J., Freed, A.D., Luchko, Y.: Algorithms for the fractional calculus: a selection of numerical methods. Comput. Methods Appl. Mech. Eng. 194, 743–773 (2005)

    Article  MathSciNet  Google Scholar 

  20. Scherer, R., Kalla, S.L., Tang, Y., Huang, J.: The Grünwald-Letnikov method for fractional differential equations. Comput. Math. Appli. 62, 902–917 (2011)

    Article  Google Scholar 

  21. Seoane, J.M., Zambrano, S., Euzzor, S., Meucci, R., Arecchi, F.T., Sanjuán, M.A.F.: Avoiding escapes in open dynamical systems using phase control. Phys. Rev. E 78, 1–8 (2008)

    Article  Google Scholar 

Download references

Acknowledgements

This work has been supported by the Spanish State Research Agency (AEI) and the European Regional Development Fund (ERDF, EU) under Projects No. FIS2016-76883-P and No. PID2019-105554GB-I00, and the National Natural Science Foundation of China (Grant No. 11672325).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mattia Coccolo.

Ethics declarations

Conflict of interest:

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ortiz, A., Yang, J., Coccolo, M. et al. Fractional damping enhances chaos in the nonlinear Helmholtz oscillator. Nonlinear Dyn 102, 2323–2337 (2020). https://doi.org/10.1007/s11071-020-06070-y

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11071-020-06070-y

Keywords

Navigation